Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 10, NWS Green Bay, WI

April 23, 2001Winnebago County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Apr 23, 2001, 12:40 PM CDT for Winnebago County, Wisconsin. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 23, 2001, 12:40 PM CDT (17:40 UTC)
Expired
Apr 23, 2001, 1:30 PM CDT
In force
50 min
Issued by
NWS Green Bay, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Winnebago County, WI

The radar

The Green Bay radar (KGRB), 77 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 9:30 AM CDTTornado WatchSPC6 hr
Apr 23, 12:30 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 231741
SVRGRB
WIC139-231830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1240 PM CDT MON APR 23 2001

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINNEBAGO COUNTY IN WISCONSIN

* UNTIL 130 PM CDT

* AT 1240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS AND LARGE HAIL. THE STORM
  WAS LOCATED 11 MILES WEST OF RUSH LAKE...OR 15 MILES SOUTHEAST OF
  WAUTOMA. IT WAS MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE...
  EUREKA BY 1245 PM CDT.
  WINNECONNE BY 1255 PM CDT.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
IF A TORNADO IS SPOTTED...MOVE TO A BASEMENT OR SMALL INTERIOR ROOM
ON THE LOWEST FLOOR OF YOUR BUILDING.

LAT...LON 4399 8889 4380 8903 4406 8846 4425 8877

TH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:45 AM CDT, 5 hours 55 minutes earlier.

Area forecast discussion, Apr 23, 6:45 AM CDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
645 AM CDT MON APR 23 2001

QUICK UPDATE SENT TO ADD WIND ADVISORY AND REMOVE REFERENCE TO MORNING
SHOWERS.  GRB SOUNDING INDICATED 50p KNOTS JUST OFF THE SURFACE.  WITH
PLENTY OF SUNSHINE THIS MORNING OVER EAST-CENTRAL WILL LIKELY SEE THESE
MIX DOWN BY AFTERNOON.

COORD WITH MKE...THANKS.

.GRB...NONE.

TE
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 23, 6:00 AM CDT, 6 hours 40 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-231500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT MON APR 23 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER NORTHEAST AND
NORTH-CENTRAL WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF NORTHEAST AND
NORTH-CENTRAL WISCONSIN TODAY. THE BEST CHANCE FOR SEVERE STORMS WILL
OCCUR EAST OF A LINE FROM PHELPS TO STEVENS POINT DURING THE AFTERNOON
HOURS. THE PRIMARY THREAT IS DAMAGING WINDS...AND POSSIBLY LARGE HAIL.

A STRONG COLD FRONT MOVING EAST FROM THE PLAINS WILL INTERACT WITH
MOIST...UNSTABLE AIR OVER NORTHEAST WISCONSIN.

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

THIS OUTLOOK WILL BE UPDATED AT NOON. WEATHER UPDATES CAN BE FOUND IN
THE SHORT-TERM FORECAST WHENEVER SIGNIFICANT PRECIPITATION IS OCCURRING
OR IMMINENT.

TE
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Apr 23, 12:30 PM CDT, 10 minutes before
WIZ005-010>013-018>022-030-031-036>040-045-048>050-232330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1230 PM CDT MON APR 23 2001

...TORNADO WATCH IN EFFECT FOR MOST OF NORTHEAST AND CENTRAL WISCONSIN
UNTIL 5:00 PM CDT...

A TORNADO WATCH HAS BEEN ISSUED FOR NORTHEAST...CENTRAL AND NORTH-
CENTRAL WISCONSIN UNTIL 5:00 PM CDT THIS AFTERNOON. THIS WATCH REPLACES
THE PREVIOUS WATCH #178 FOR PARTS OF WESTERN AND CENTRAJL WISCONSIN.

THIS WATCH INCLUDES ALL OF NORTHEAST WISCONSIN WITH THE
EXCEPTION OF WOOD COUNTY.

EB
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 11:35 AM CDTSevere Thunderstorm WarningGRBWood40 min
Apr 23, 11:40 AM CDTSevere Thunderstorm WarningGRBLincoln35 min
Apr 23, 11:53 AM CDTSevere Thunderstorm WarningGRBMarathon, Portage52 min
Apr 23, 12:14 PM CDTSevere Thunderstorm WarningGRBOneida31 min
Apr 23, 12:34 PM CDTSevere Thunderstorm WarningGRBLanglade41 min
Apr 23, 12:40 PM CDTSevere Thunderstorm WarningGRBVilas35 min
Apr 23, 1:07 PM CDTSevere Thunderstorm WarningGRBOutagamie38 min
Apr 23, 1:32 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto58 min
Apr 23, 1:48 PM CDTSevere Thunderstorm WarningGRBCalumet, Outagamie, Winnebago42 min
Apr 23, 1:55 PM CDTSevere Thunderstorm WarningGRBBrown35 min
Apr 23, 2:48 PM CDTTornado WarningGRBDoor27 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.